USMLE Forums banner
1 - 4 of 4 Posts

·
Registered
Joined
·
5 Posts
8-C, I think. Note that the patient had mania so you wouldn't expect her to be on bupropion and instead you need a mood stabilizer like Li, valproate or some antipsychotic. Convulsions and nystagmus are signs of Li toxicity. HypoNa (likely due to exercise) would increase the risk of Li toxicity.

6-E. I got this wrong (I picked C first) but turned out Benadryl can cause hypertensive crisis with MAO-I. Maybe due to it's anticholinergic properties?

http://www.webmd.com/drugs/2/drug-5...elected sympathomimetics-maoi's/intrtype-drug
 

·
Registered
Joined
·
19 Posts
8-C, I think. Note that the patient had mania so you wouldn't expect her to be on bupropion and instead you need a mood stabilizer like Li, valproate or some antipsychotic. Convulsions and nystagmus are signs of Li toxicity. HypoNa (likely due to exercise) would increase the risk of Li toxicity.

6-E. I got this wrong (I picked C first) but turned out Benadryl can cause hypertensive crisis with MAO-I. Maybe due to it's anticholinergic properties?

http://www.webmd.com/drugs/2/drug-5...elected sympathomimetics-maoi's/intrtype-drug
I agree with all the choices made but I wanted to add for Q.8. Lithium has tendency to cause NEPHROGENIC Diabetes Insipidous which in turn leads to HYPERnatremia which might have provoked the seizure. As for Q.6 the hypertensive crisis was the result of un opposed anticholinergic activity.
 

·
Registered
Joined
·
1 Posts
6. I disagree, I did this question today, I answered C and got it correct. The patient was started on a MAOI with only 1 week of washout time for fluoxetine, which has the longest half-life of all the SSRIs. I believe this washout time was not sufficient and this patient has Serotonin Syndrome (not hypertensive crisis). Note the hyperpyrexia, in addition to increased B/P, headache, agitation.

Quoting UpToDate "selective serotonin reuptake inhibitors (SSRIs) may contribute to the development of serotonin syndrome up to several weeks after the drug has been discontinued; the half-life of fluoxetine is one week and that of its metabolite norfluoxetine is up to 2.5 weeks".
 
1 - 4 of 4 Posts
Top